Alert archive / Oregon / Red Flag Warnings in 2014
Red Flag Warning 14, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 18, 2014, 3:09 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2014, 3:09 PM PDT (22:09 UTC)
- Expired
- Jul 18, 2014, 8:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625 WWUS86 KMFR 182209 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 309 PM PDT FRI JUL 18 2014 ORZ620-622-190300- /O.NEW.KMFR.FW.W.0014.140718T2209Z-140719T0300Z/ WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- EASTERN ROGUE VALLEY- 309 PM PDT FRI JUL 18 2014 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 620 AND 622... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * AFFECTED AREA: THE ROGUE AND ILLINOIS VALLEYS...AND PORTIONS OF THE APPLEGATE VALLEY IN FIRE WEATHER ZONES 622 AND 620. * WIND...NORTH 10 MPH WITH GUSTS TO 20 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW HUMIDITIES CREATE THE POTENTIAL FOR RAPID FIRE GROWTH. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ SK VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
040 WWUS86 KMFR 190255 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 755 PM PDT FRI JUL 18 2014 ORZ620-622-190400- /O.EXP.KMFR.FW.W.0014.000000T0000Z-140719T0300Z/ WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- EASTERN ROGUE VALLEY- 755 PM PDT FRI JUL 18 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 620 AND 622... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD STOCKTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 18, 2:51 PM PDT, 18 minutes earlier.
Area forecast discussion, Jul 18, 2:51 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
251 PM PDT FRI JUL 18 2014
.DISCUSSION...CURRENT VISIBLE IMAGE AND LIGHTNING DATA SHOWS ISOLATED
THUNDERSTORMS DEVELOPING IN LASSEN COUNTY, BUT THE STEERING WINDS
ARE TAKING THEM FROM WEST TO EAST. IN OUR AREA, SOME CUMULUS IS
DEVELOPING IN NORTHERN CAL, BUT THE MID LEVELS ARE DRY AND THERE IS
LITTLE OR NO CAPE TO GET ANYTHING STARTED. ELSEWHERE SKIES ARE CLEAR
WITH THE EXCEPTION IS LINGERING MARINE STRATUS NEAR BROOKINGS.
MODELS SHOW OFFSHORE FLOW DEVELOPING TONIGHT WHICH SHOULD CLEAR OUT
ANY LINGERING MARINE STRATUS THERE. AT THE SAME TIME TEMPERATURES
WILL END UP MILDER AT RED MOUND AND BROOKINGS AS THE OFFSHORE FLOW
TAKES HOLD.
THE THERMAL TROUGH SHIFTS INLAND SATURDAY WITH TEMPERATURES HEATING
UP FOR MOST WESTSIDE VALLEY LOCATIONS. MEDFORD WILL TOP OUT INTO THE
UPPER 90S AND COULD NOT RULE OUT TRIPLE DIGITS IN A FEW SPOTS. A
WESTERLY FLOW WILL REMAIN KEEPING ANY THREAT OF THUNDERSTORMS SOUTH
OF THE AREA.
ON SUNDAY THE MONSOONAL MOISTURE CREEPS FAR ENOUGH NORTH INTO OUR
AREA WHERE WE COULD SEE ISOLATED THUNDERSTORMS DEVELOP IN MODOC
COUNTY AND WITH THE STEERING WINDS EXPECTED TO BE SOUTHWEST, MOVE
NORTHEAST INTO SOUTHERN LAKE COUNTY LATE IN THE AFTERNOON.
A STRONG RIDGE SETS UP OVER THE ROCKIES EARLY NEXT WEEK AND WEAK
TROUGHINESS WILL DEVELOP OVER THE PAC NW. A SOUTHWEST FLOW WILL
DEVELOP AND SEVERAL WEAK SHORTWAVES WILL MOVE THROUGH BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF THE
CASCADES MONDAY. AT THE SAME TIME WINDS ARE EXPECTED TO INCREASE
WHICH WILL BE OF BIG CONCERN FOR ONGOING FIRES.
AN UPPER LOW WILL DEVELOP AND MOVE SOUTH OFF THE WASHINGTON COAST
TUESDAY, THEN MOVE INLAND WEDNESDAY. MOST OF THE PRECIPITATION
TUESDAY WILL REMAIN NORTH OF THE AREA, HOWEVER ISOLATED TO SCATTERED
SHOWERS ARE POSSIBLE OVER THE NORTHERN PART OF THE FORECAST AREA. OF
BIGGER CONCERN WILL BE GUSTY WINDS, ESPECIALLY FROM THE CASCADE
CREST AND EAST AS THE UPPER LOW MOVES INLAND AND SURFACE HEATING
WILL ALLOW STRONGER WINDS ALOFT TO MIX DOWN.
THE UPPER LOW WILL CONTINUE TO MOVE EAST THE LATTER PART OF NEXT
WEEK WHICH WILL ALLOW THE STRONG UPPER RIDGE TO RETROGRADE WEST
BRINGING A RETURN TO DRY AND HOT CONDITIONS. BY NEXT WEEKEND WE
COULD SEE MONSOONAL MOISTURE RETURN TO THE AREA BRINGING AN INCREASE
IN THUNDERSTORMS. -PETRUCELLI
&&
.AVIATION...BASED ON THE 18/18Z TAFS...
THE MARINE STRATUS SOUTH OF PISTOL RIVER IS SLOWLY ERODING AND THERE
IS A CHANCE IT COULD CLEAR OUT ALONG THE SOUTH COAST BETWEEN 20-21Z,
THEN IFR CIGS/VIS WILL RETURN TO THE SAME AREAS AFTER 4Z. GUSTY
WINDS ARE EXPECTED AGAIN ALONG THE COAST FROM FROM CAPE BLANCO NORTH
INTO THIS EVENING, THEN WINDS WILL DECREASE TONIGHT. ELSEWHERE VFR
CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS WITH PATCHY SMOKE
MOVING IN FROM THE NORTH OVER PORTIONS OF KLAMATH AND LAKE COUNTIES.
-PETRUCELLI
&&
.MARINE...UPDATED AT 250 PM PDT 18 JULY 2014...A STRONG THERMAL
TROUGH REMAINS ALONG THE COAST THIS AFTERNOON AND WILL RESULT IN
CONTINUED STRONG WINDS AND VERY STEEP SEAS. CONDITIONS IMPROVE
TONIGHT BUT WILL DETERIORATE AGAIN SATURDAY AFTERNOON. THE THERMAL
TROUGH WEAKENS AND BEGINS TO MOVE INLAND LATER SATURDAY, BUT IT WILL
TAKE UNTIL SATURDAY NIGHT FOR CONDITIONS TO REALLY IMPROVE. AN UPPER
LEVEL TROUGH BEGINS TO DEVELOP OVER THE AREA SUNDAY WHICH WILL
RESULT IN LIGHTER WINDS AND SEAS SUNDAY THROUGH AT LEAST MID NEXT
WEEK. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
SATURDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT SATURDAY
FOR PZZ350-356-370-376.
GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ356.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ356-376.
GALE WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.Nearby
Red Flag Warnings in Oregon, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.